- Safer snorting 101
- Take care of your nasal passages. They’re the only ones you’ve got!
- Preventing infections
- Hepatitis C
- Overamping or overdose
- Stimulant overdose
- Keeping safe during the overdose crisis
- Staying safe when you’re snorting
Safer snorting 101
The best way to prevent harms when snorting is to use your own equipment and not share with others.
There are many ways drugs are snorted. You might use straws, rolled paper, glass or metal tubes, or you may snort your drugs straight from your hand or a hard surface. Using your own straw or bumping off the back of your clean hand helps to prevent you from getting bacteria or viruses that are passed through the blood, like hepatitis B and hepatitis C.
Take care of your nasal passages. They’re the only ones you’ve got!
Your nasal passages have a thin lining that can absorb substances quickly and can also become damaged easily. Damage to this lining can cause sinus infections, congestion, nosebleeds and a breakdown in your septum (the division between your two nostrils). This damage can result in more serious problems over time.
After snorting, your nose may feel raw and irritated. Here are some ways to help reduce damage to your nasal passages and keep them healthy:
- Rinse the inside of your nose after snorting. Dab your fingers in sterile water and sniff the water up your nose until you feel it run down your throat.
- This will also make your nose feel less irritated and will help move along any drugs that are left behind.
- Switch nostrils to give each side a break.
- Crush substances (especially crystal meth) into a fine powder before snorting.
- Use vitamin E oil, saline spray, sinus rinse or a water-based lubricant to soothe the inside of your nose and help it heal.
If your nose feels raw inside or if you have pain, you should talk to a healthcare provider or harm reduction worker.
When you snort drugs, damage to the inner lining of your nasal passages creates an opening for bacteria and viruses to enter your body and causes small amounts of blood to leak out.
When equipment is shared, blood gets passed from the nose to the straw, tube, or bill, then passed to the next person who uses the same equipment. If the blood contains bacteria or viruses, it can cause an infection. Hepatitis B and hepatitis C can be passed through drops of blood that are so small you can’t even see or feel them!
Hepatitis C is a virus that causes liver damage and disease over time. For people who use drugs, hepatitis C can be passed by sharing straws or rolled paper, and also by sharing stems or pipes for smoking, or injection drug use equipment.
You can have hepatitis C and not know it – most people who have hepatitis C do not show symptoms for many years. The only way to know if you have hepatitis C is to take a blood test.
Treatment cures over 95% of people with hepatitis C and is much easier to take than it used to be. It’s important to get treated as soon as you can to prevent liver damage.
You can get hepatitis C again after you have been cured. This is why it is important to continue snorting safely during and after treatment.
If you have shared drug use equipment with someone, it’s important to get tested for hepatitis C. Talk to a healthcare provider or harm reduction worker about where you can get tested.
Overamping or overdose
There are many drugs that can be snorted, and their effects are different.
Stimulants (uppers) like cocaine and crystal meth speed the body up. Depressants (downers) like fentanyl and benzodiazepines slow the body down. Dissociatives like ketamine can cause a feeling of euphoria or being disconnected from the body. These and other types of drugs can be snorted and will have different effects on how your nose feels and the kind of high you get. These effects can vary from person to person and from day to day.
Overamping or overdose is what happens when your body is exposed to more drugs than it can handle.
The drug supply is unpredictable. There is no way of knowing how strong your drugs are and what is in them – they may include substances that you didn’t mean to use. Because of this, it’s a good idea to start with a small test amount and increase slowly.
Stimulant overdoses may occur following a lengthy period of use and/or if someone hasn’t rested or eaten for a while. Signs that someone has overdosed while using stimulants include:
- irregular heartbeat
- skin feeling hot or sweaty
- crushing chest pain
- rigid, jerking limbs or seizures
- unconscious or in-and-out
- no pulse or breathing
If someone is experiencing any of these symptoms, call 911. They need medical attention.
Keeping safe during the overdose crisis
We are experiencing an overdose crisis where a toxic and unpredictable drug supply is making it more difficult for people to know what’s in their drugs and be safe.
An opioid overdose can happen very quickly. Signs that someone has overdosed from opioids include when someone has slowed or no breathing, is not moving or can’t be woken, and/or has “dropped” suddenly. It is important to recognize the signs and know when to get help. If someone is experiencing any of these symptoms, call 911. They need medical attention.
The best way to prevent a fatal overdose is to not use alone. Carry naloxone, know how to use it and let others know you have it.
Naloxone is used to reverse opioid overdoses. Naloxone will not reverse an overdose from non-opioid drugs such as cocaine, benzodiazepines or alcohol, but if you are unsure about what kind of drug is causing an overdose, give naloxone. Giving someone naloxone will not harm them.
Staying safe when you’re snorting
- Use your own equipment or the back of your clean hand to snort drugs and do not share.
- Know the source of your drugs and prepare lines yourself.
- Crush your drugs into a fine powder, especially when snorting crystal meth.
- Start low, go slow. It may take a few minutes for the drugs to take effect and they may be more potent than you realize.
- Don’t use drugs alone. Carry naloxone, know how to use it and let others know you have it.
- Stagger use with other people, so someone is able to respond if an overdose happens.
- Avoid mixing substances. Mixing what you’re using with alcohol, prescription drugs or other substances increases the chance of an overdose.
- Get vaccinated for hepatitis A and hepatitis B, since these are two liver diseases that you can protect yourself from.
- Have condoms and lube with you. You may want to have sex while high.
- Take care of yourself. Get some sleep and try to eat something before you use. Stay hydrated with water or juice.
- Take care of your nasal passages. They’re the only ones you’ve got!
- Share your knowledge on safer snorting with your friends.
Don’t use drugs alone.
Carry naloxone, know how to use it and let others know you have it.
Thank you to Parkdale Queen West Community Health Centre, Jennifer Broad, Keith Williams and Doug Belanger from the Toronto Community Hepatitis C Program, Toward the Heart BCCDC Harm Reduction Services, Streetworks, and Groupe de recherche et d’intervention psychosociale (GRIP) for their help in the development of this resource.
Design and layout: Pam Sloan Designs
Copyediting: Jennifer Thomas
CATIE project lead: Shannon Elliot
This resource is adapted from a booklet by the Parkdale Queen West Community Health Centre’s Trip Project, 2008.
CATIE provides information resources to help people who wish to support others or manage their own health care in partnership with their care providers. Information accessed through or published or provided by CATIE, however, is not to be considered medical advice. CATIE endeavours to provide the most up-to-date and accurate information at the time of publication.
Production of this publication has been made possible in part through financial contributions from the Ontario Ministry of Health and the Public Health Agency of Canada (PHAC).
The views expressed herein do not necessarily represent the views of our funders.